Puerto Rico, 2011

Damaging Wind in Puerto Rico, August 12, 2011

August 12, 2011 · NWS SJU · 1 event in 1 county or zone

A moist airmass produced scattered showers with isolated thunderstorms across the northern half of Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A moist airmass produced scattered showers with isolated thunderstorms across the northern half of Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 12, 5:40 AM AST, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 12, 5:40 AM AST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
540 AM AST FRI AUG 12 2011

.SYNOPSIS...SURFACE HIGH PRESSURE NORTHEAST OF THE LOCAL AREA WILL
MAINTAIN A GENTLE TO MODERATE TRADE WINDS ACROSS THE REGIONAL
WATERS FOR THE NEXT FEW DAYS. A BROAD AREA OF LOW PRESSURE ACROSS
THE CENTRAL ATLANTIC MAY BECOME A TROPICAL CYCLONE OVER THE NEXT
SEVERAL DAYS. THIS SYSTEM IS EXPECTED TO PASS NORTHEAST OF THE
NORTHERNMOST LEEWARD ISLANDS SUNDAY NIGHT. ANOTHER LOW PRESSURE
AREA BEHIND THE AFOREMENTIONED LOW...IS EXPECTED TO BECOME BETTER
ORGANIZED DURING THE WEEKEND.

&&

.DISCUSSION...MOSTLY CLEAR SKIES PREVAILED ACROSS THE LOCAL REGION
OVERNIGHT. EARLY THIS MORNING...SOME PASSING SHOWERS WERE NOTED
MAINLY ACROSS THE EASTERN HALF OF PUERTO RICO. SURFACE HIGH
PRESSURE SYSTEM IS THE MAIN WEATHER FEATURE DOMINATING THE LOCAL
REGION. THIS HIGH PRESSURE IS PRODUCING MAINLY EASTERLY WINDS
ACROSS THE NORTHWEST CARIBBEAN. THIS WEATHER PATTERN IS NOT
EXPECTED TO CHANGE TOO MUCH DURING THE NEXT FEW DAYS.
HOWEVER...BY THE BEGINNING OF NEXT WEEK...THE MAIN ATTENTION WILL
BE ON A VERY ACTIVE TROPICAL WAVE..AND ASSOCIATED LOW...WHICH IS
LOCATED THIS MORNING NEAR 30W...FEW HUNDRED MILES SOUTH-SOUTHWEST
OF THE CAPE VERDE ISLANDS. COMPUTER MODEL SUGGESTS THIS SYSTEM
EVENTUALLY WILL BECOME BETTER DEFINE AND MAY BECOME A TROPICAL
CYCLONE. AS A RESULT...WE SHOULD CLOSELY MONITOR THE PROGRESS OF
THESE SYSTEMS...AS WE APPROACH THE PEAK OF THE HURRICANE SEASON.
PLEASE REFER TO TROPICAL WEATHER OUTLOOK FOR MORE DETAILS.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS ALL TAF SITES
DURING THE MORNING HOURS. BRIEF PERIODS OF MVFR CONDITIONS CAN BE
EXPECTED ACROSS TJMZ...AND TJBQ THIS AFTERNOON IN SHRA/TSRA.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  90  78  88  77 /  40  40  40  20
STT  90  79  88  78 /  40  40  40  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

10/71
Hazardous weather outlook, Aug 12, 6:23 AM AST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
623 AM AST FRI AUG 12 2011

AMZ710>745-PRZ001>013-131030-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
623 AM AST FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-131030-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
623 AM AST FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The San Juan radar (TJUA), 43 km away, was scanning. The volume nearest the first event began at 13:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vega Alta

When
August 12, 9:07 AM AST
Where
Vega Alta County, Vega Alta to 2.15 mi SSW of Vega Alta
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
18.420, -66.330

Downed power lines and blown zinc roofs were reported in Barrios Maricao and Candelaria in southern Vega Alta.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2011Every state in 2011This day in weather historyWarnings in Puerto Rico, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321989.